The Newnan Times-Herald

Subscribe Now

Subscribe Now

Local

Suspicious package confirms need for caution


  • By Clay Neely
  • |
  • Jun. 26, 2017 - 7:24 AM

Suspicious package confirms need for caution

Clay Neely / The Newnan Times-Herald

Seen here, a bag of rice confiscated during a routine traffic stop in Senoia later tested positive for the presence of MDMA. “It was the first time I’d seen something like this, but you have to think outside the box,” said Officer Christopher Black.

As the rise of transdermal drugs like fentanyl continues to spread across the county and state, many first responders are now treating drug encounters as potential hazmat situations.

Monday, Officer Christopher Black with the Senoia Police Department pulled over a Dodge Challenger for a window-tint violation. After speaking with the driver, Black observed a small baggie that he said appeared to contain crystal methamphetamine. 
 
However, a further search of the car revealed two bags of rice in half-gallon ziplock bags. 
 
“You see these bags of rice, and the first thing you think is ‘Why?’” Black said. “It was the first time I’d seen something like this, but you have to think outside the box.”
 
Black considered the possibilities of rice acting as a masking or absorbing agent to cover up the smell of illegal drugs. Three pieces of the rice were taken from the bag and tested with a field kit.
 
After 10 seconds, the test came back positive for MDMA, the chemical abbreviation for the drug known as ecstasy. In rare instances, the drug can be found in a transdermal form, making it absorbed through a person’s skin. 
 
The suspect was charged with possession of a controlled substance for the methamphetamine and was taken to jail.  The rice was sent to the GBI crime lab for further analysis. If it does turn out as positive for MDMA, the weight of the bag of rice would be the amount charged by police, Black said. 
 
During his investigation, Black wore latex gloves in an effort to prevent a dangerous encounter. A 12-year veteran of the police force, Black attested to the rise of synthetic drugs and what it means for first responders. 
 
“With fentanyl popping up around here, you have to vigilant,” he said. “When you get this far along into your career, sometimes you have a tendency to be less cautious around drugs because you’ve been around them for so long. But now it’s to the point where you’re always on edge and taking every precaution to protect yourself."
 
Taking Precautions
 
In May, a police officer in East Liverpool, Ohio, collapsed and was rushed to the hospital after he brushed fentanyl residue off his uniform, which had allowed the drug to enter his system through his hands. 
 
An hour later, the patrolman passed out. It took four doses of naloxone, also known as Narcan, to revive him.
 
Fentanyl is 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin. Even the smallest amount can be fatal. 
 
“In the instance of Officer Black, we’re fortunate it wasn’t something like fentanyl,” said Lt. Jason Ercole with the Senoia Police Department. 
 
After reading about the incident in Ohio, Ercole sent an internal memo to all officers at the Senoia Police Department, requiring gloves when dealing with all narcotics. 
 
Anything suspicious is immediately sent to the Georgia Bureau of Investigation crime lab, such as the confiscated rice. 
 
In an attempt to stay ahead of the curve with the current opioid crisis, Ercole also purchased 16 Narcan kits for $1,200 and hopes he can make room in the budget for more next year. Each officer will have two doses of the spray.
 
“We haven’t need to administer it yet,” Ercole said. “But why not be prepared?”
 
The New Wave of Opioids
 
GBI spokeswoman Nelly Miles said the rise of synthetic drugs is one of the greatest dangers first responders are currently facing.
 
She has stressed the need for safety precautions for not only police, but all first responders. The use of double latex gloves, long sleeves and particle masks are the most basic of recommendations.
 
“So many situations involve fire departments and police departments, where every day they are doing opioid reversals thanks to Naloxone,” she said. “But they have to call in the fire department to decontaminate the area in the same fashion what would be required in a hazmat situation."
 
Prior to her role in public affairs at the GBI, Miles was in forensic chemistry and worked in the GBI lab where things like the confiscated rice are sent. 
 
“But back then, the worst drug was probably cocaine or maybe methamphetamine,” she said. “There was never an issue of airborne dangers or getting it on your skin. Lab chemists have changed their protocol as well."
 
On June 13, the GBI Crime Lab identified counterfeit pills related to the reported overdoses in the Central Georgia area. In the space of days, two people died, and dozens were hospitalized due to overdoses.
 
Analysis confirmed the pills contained a mixture of two synthetic opioids, cyclopropyl fentanyl and U-47700. Both drugs are highly dangerous and should not be handled.
 
U-47700 is a synthetic opioid 7.5 times stronger than morphine.
 
Cyclopropyl fentanyl is a fentanyl analogue that is chemically similar to fentanyl.  It is unknown how the human body will react to this drug since it is not intended for human or veterinary use.  
 
Prior to this year, cyclopropyl fentanyl had not previously been seen in Georgia. 
 
“When it comes to these kinds of drugs, there's no consistency how it can come or what it looks like,” the GBI’s Miles said. "Every case needs to be treated like it could be fentanyl.”
 
Many of these new drugs have their origins in Asia, where chemists are monitoring existing drug laws in the United States and want to see what they can produce that can avoid detection, according to experts.
 
"Just like we’ve seen with designer drugs, we’re seeing new drugs being created in labs to skirt around existing drug laws,” Miles said. "The drugs they’re making are potent and deadly.”
 
Miles said the GBI has been providing training to law enforcement regarding the safe handling of these dangerous new drugs. Every GBI agent is now required to carry naloxone.
 
“The availability and accessibility of naloxone has been critical, and lives have been saved because of that,” she said. "Most overdoses are due to a combination of opioids. We’re definitely in a crisis situation right now.” 
 
In Senoia, Black said the encounter with the contaminated rice only confirms his suspicions regarding the demand for vigilance when it comes to protecting himself and his loved ones, and this veteran of the police force isn’t letting his guard down. 
 
“I have a family and partners who rely on me,” he said. “Despite what you learn over the course of your career, you just can’t assume anything anymore."
 
 
****
Clay Neely: clay@newnan.com, @clayneely